Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Whitish tongue, swollen taste buds, using Hexetidine mouthwash

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
I am noticing some difference in my tongue of late. I have attached photos of my tongue, please take a look. When I get up in the morning it is quite white. I have started taking an anti microbial mouthwash containing Hexetidine along with fish oil capsules and also acidophilus (stomach bacteria) supplements. I am also taking some garlic and ginger along with my food just in case there is an incidence of yeast. In the toilet I think my motion is a little more liquid, although it is not loose motion. A couple of weeks back I noticed the taste buds at the lower end of my tongue had got swollen as white dots. That went away after a few days.

This week I have noticed the tongue as a whole becoming a little more whitish. Please check the attached photos of my tongue and let me know if you what you think.
Posted Mon, 16 Apr 2012 in Ear, Nose and Throat Problems
Answered by Dr. Sujeet N Charugulla 39 minutes later

Thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

I realize your white tongue condition, presumably 1 week duration certainly shows up on Picture No 2 and 3. Its good to know you have taken ample hygienic steps to keep it clean already.

Generally speaking, a white tongue needs tests if persists >2 weeks. Usually, it is nothing but dead cells and bacteria tied between the papillae. It mostly is self subsiding and needs a good tongue cleaner and plenty of water.

Looking into your history, considering the aspect of eczema which you have not mentioned the full treatment history, I am sure you would be aware of the complications of both eczema and its therapy in causing infections.

Other findings in your situation:
Hexetidine is a oral antiseptic, that would take care of only minor mouth infections.
More than yeast, another fungus called Candida is more commonly associated with oral infection than yeast.
Your diarrhea most likely seems to have occurred due to the probiotic supplement intake.

Taking a full view on all these aspects, I think you should get your tongue tested soon. As you would need to rule out causes beyond temporary ones. And you would need a course of prescription medicines (antibiotics/antifungals) with the help of your physician in case the tests prove right for other reasons like Candida infection, Leucoplakia etc.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further queries.

Above answer was peer-reviewed by
Follow-up: Whitish tongue, swollen taste buds, using Hexetidine mouthwash 2 hours later
Thanks for the detailed response, Dr XXXXXXX
To give you a little more background info, my last eczema episode lasted for about 2 weeks. It started with itchiness behind my knees which became redish. Then it got a little silvery/wrinkled but would itch most of the time. After some days it appeared in the inner folds of both elbows - silvery wrinkled spots which got red from itching. I had started applying vaseline after bath by then. It then appeared around my arm pits and around the lower neck line. I didn't have blisters with clear fluid or pus or associated fever. It was exactly as described in -
I have hay fever (pollen allergy), dust allergy. My father has psoriasis and mother has hay fever.

A couple of days back I did have a couple of very minor sores in the mouth (either side of the cheek). I started vitamin B complex and also using the anti microbial mouth wash. The sores have reduced now. I did have inflammed papillae about 10 days back which went off (white dots towards the tip of the tongue). When that happened I also had a very mild pain/redishness just behind my left ear, possibly a lymph node. That went off after a couple of days and has not re-appeared.

1. Looking at the photos do you suspect it could be candida? I don't have weakness/fever.
2. If it is viral/bacterial infection what are the typical associated symptoms?
3. I had not paid attention to my tongue before I got the white dots (inflammed papillae). Looking at the photo do you think the whitishness could be natural or is it slightly abnormal?
Many thanks.
Answered by Dr. Sujeet N Charugulla 2 hours later

Thanks for the feedback.

I noted your eczematic and family histories.

Answering your queries:

1. Candida has to be ruled out, hence I mentioned that in your case. Not that it is the only possibility. Candidal infection is mostly local to begin with and may not have fever and other findings.

2. If a serious infection, only then can fever, other local symptoms like sore throat etc may manifest. But, as you do not have those, again a major systemic infection chances are less.

3. Natural whiteness of tongue is mainly due to plaque/poor oral hygiene. But, your 1st 2 pictures as I said did not seem quite right. Yes, I want to take benefit of the doubt with you. Hence, I said it could be more than perfectly normal especially considering your allergic history and manifestations.

Worst case scenario - is a Leucoplakia - which I do not think in your case, and you have identified this so early, even if it was on treatment now, could take care of that too.

Hope I have detailed on your queries now.

Write back for further doubts in case and more importantly get yourself checked with the doctor and suitable tests.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor